Hail, Grand Isle
- When
- May 16, 1:45 PM EST
- Where
- Grand Isle County, 0.85 mi NW of Isle la Motte
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.880, -73.340
Penny size hail reported.
A cold front and mid-atmospheric disturbance moved across Vermont during the afternoon of May 16th. Scattered thunderstorms developed with a few of them containing hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front and mid-atmospheric disturbance moved across Vermont during the afternoon of May 16th. Scattered thunderstorms developed with a few of them containing hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 1:12 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 212 PM EDT WED MAY 16 2012 .SYNOPSIS... STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA AND INTERACTS WITH AN INCREASINGLY UNSTABLE AIR MASS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT OF SEVERE WEATHER. COOLER AND DRIER WEATHER RETURNS ON THURSDAY...WITH A WARM TREND EXPECTED FOR THE WEEKEND ALONG WITH A CONTINUATION OF THE DRY WEATHER. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 125 PM EDT WEDNESDAY...UPDATE TO INCLUDE SVR TSTORM WATCH 280 UNTIL 01Z ACROSS ENTIRE AREA. REST OF FCST UNCHANGED ATTM. PRIOR DISCUSSION... ONLY MINOR CHANGES TO CLOUDS/TEMPS/WINDS WITH THIS MORNING UPDATE AS REST OF PRECIP FORECAST ON TRACK. SURFACE FRONT STILL NORTH OF PETAWAWA ONTARIO...AND WILL MOVE INTO SAINT LAWRENCE VALLEY EARLY THIS AFTERNOON. VIS SATELLITE SHOWS GENERALLY CLEAR SKIES NEARLY ALL MORNING IN NORTHERN ADIRONDACKS...WITH LAPS SURFACE BASED CAPES ALREADY UP TO 1000-1500 J/KG. AS WESTERN EDGE OF CLOUD SHIELD CLEARS...MORE SUNSHINE IN CHAMPLAIN VALLEY AND REST OF VERMONT WILL INCREASE CAPES SIMILARLY. BEST 0-6KM BULK SHEAR ALIGNED ALONG FRONTAL BOUNDARY AND WEST OF HIGHEST CAPE...HOWEVER STILL SUFFICIENT SHEAR OF GREATER THAN 35 KTS TO GENERATE STRONG TO SEVERE STORMS. INITIAL CONVECTION COULD BE AS EARLY AS 17-18Z...THEN EXPECT AN ORGANIZED LINE AHEAD OF THE FRONT...2-5PM IN NORTHERN NEW YORK AND 4-8 PM IN VERMONT...SAME AS PREVIOUS FORECAST THINKING. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/... AS OF 403 AM EDT WEDNESDAY...UPPER TROUGH AND COLD FRONT WILL EXIT THE AREA DURING THE FIRST PART OF THE NIGHT WITH ANY CONVECTION QUICKLY COMING TO AN END. NORTHWEST FLOW ALOFT DEVELOPS OVER THE AREA LATER TONIGHT AND INTO THURSDAY. DESPITE SUNSHINE ON THURSDAY...TEMPERATURES WILL SLIGHTLY BELOW NORMAL ON THURSDAY. HOWEVER...TEMPERATURES WILL REBOUND ON FRIDAY AS TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL WITH PLENTY OF SUNSHINE EXPECTED AND A CONTINUATION OF THE DRY WEATHER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 403 AM EDT WEDNESDAY...WARM STRETCH OF WEATHER COMING UP FOR THE EXTENDED PORTION OF THE FORECAST. SURFACE RIDGE AND UPPER LEVEL RIDGE WILL BE OVER THE EAST COAST FOR MOST OF THE FORECAST WITH DRY WEATHER AND WARM TEMPS EXPECTED. 850 TEMPS WILL WARM FROM ABOUT 6C ON FRIDAY NIGHT ALL THE WAY TO 16C ON MONDAY. MONDAY LOOKS TO BE THE WARMEST DAY OF THE FORECAST AT THIS TIME...AND WILL BE OVER TEN DEGREES ABOVE NORMAL. A FRONTAL SYSTEM WILL BRING THE FIRST CHANCE FOR SHOWERS MONDAY NIGHT INTO TUESDAY...THOUGH NOT DEEP LAYER MOISTURE OR STRONG DYNAMICS WITH THIS FEATURE. ABOVE NORMAL TEMPERATURES PERSIST THROUGH THE WHOLE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... THROUGH 18Z THURSDAY...AREAS OF MVFR/IFR ARE EXPECTED IN THUNDERSTORMS THIS AFTERNOON. EXPECTING THIS ACTIVITY WILL DIMINISH AND COME TO AN END BY 01Z THURSDAY...AS A COLD FRONT MOVES THROUGH THE REGION. EXPECTING MAINLY CLEAR SKIES ACROSS THE REGION BY 06Z WITH MAINLY VFR CONDITIONS EXPECTED. SOME AREAS OF PATCHY FOG MAY BE POSSIBLE AFTER 06Z THURSDAY...ESPECIALLY IN THOSE AREAS THAT RECEIVE RAINFALL THIS AFTERNOON. ANY FOG THAT DOES FORM WILL BURN OFF BY 12Z THURSDAY. STEEP LOW LEVEL LAPSE RATES TO DEVELOP ACROSS THE REGION BY 14Z THURSDAY ...SO EXPECTING SURFACE WIND GUSTS AT OR ABOVE 20 KNOTS FROM 14Z THROUGH 18Z. OUTLOOK 18Z THURSDAY THROUGH MONDAY...MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD...AS A RIDGE OF HIGH PRESSURE WILL BE OVER THE REGION. && .MARINE... AS OF 403 AM EDT WEDNESDAY...LAKE THUNDERSTORM AND LAKE WIND ADVISORIES ARE IN EFFECT THIS AFTERNOON AND EVENING. A STRONG COLD FRONT WILL MOVE ACROSS THE LAKE DURING THE LATE AFTERNOON AND EVENING HOURS...WITH A LINE OF STORMS EXPECTED JUST AHEAD OF IT. A FEW STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. WINDS WILL GENERALLY BE SOUTH 15 TO 25 KNOTS...SHIFTING NORTHWEST AND ABATING THIS EVENING INTO TONIGHT AS THE FRONT CLEARS EAST. WAVES 2 TO 4 FEET THIS AFTERNOON WITH A MODERATE CHOP ON THE OPEN LAKE THROUGH LATE AFTERNOON...SLOWING ABATING TONIGHT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...JMG/HANSON SHORT TERM...EVENSON LONG TERM...NEILES AVIATION...WGH MARINE...WFO BTV
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 147 PM EDT WED MAY 16 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-171800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 147 PM EDT WED MAY 16 2012 ...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT WGH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1156 AM EDT WED MAY 16 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-161900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1156 AM EDT WED MAY 16 2012 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED FOR THE NORTH COUNTRY... STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL WILL DEVELOP ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL FORM IN THE SAINT LAWRENCE VALLEY BY EARLY AFTERNOON...MOVE EAST ACROSS NORTHERN NEW YORK...AND REACH VERMONT BY MID TO LATE AFTERNOON. THE THUNDERSTORMS WILL EVENTUALLY EXIT VERMONT IN THE EVENING... SHORTLY AFTER SUNSET. PREPARE FOR STRONG TO SEVERE THUNDERSTORMS TODAY...ESPECIALLY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED. PAY ATTENTION TO THE WEATHER... AND SEEK SHELTER AS STORMS APPROACH. HANSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
129 PM EDT WED MAY 16 2012
NYZ028-030-031-VTZ001-161830-
EASTERN CLINTON NY-GRAND ISLE VT-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-
129 PM EDT WED MAY 16 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL FRANKLIN...
NORTHERN CLINTON AND WEST CENTRAL GRAND ISLE COUNTIES...
AT 127 PM EDT...A STRONG THUNDERSTORM WAS NEAR MERRILL...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ELLENBURG MOUNTAIN...ELLENBURG CENTER...ELLENBURG...ELLENBURG
DEPOT...IRONA...JERICHO...ALTONA...MOOERS FORKS...SCIOTA...MOOERS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4483 7331 4466 7400 4483 7410 4501 7364
4502 7343
LOCONTOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL ST. REGIS FALLS 44.68N 74.54W
05/16/2012 M0.50 INCH FRANKLIN NY TRAINED SPOTTER
&&
EVENT NUMBER BTV1200026
NFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL WEST CHAZY 44.82N 73.51W
05/16/2012 E0.75 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1200027
NFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL CHAZY 44.88N 73.43W
05/16/2012 E1.00 INCH CLINTON NY POST OFFICE
&&
EVENT NUMBER BTV1200028
NFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 241 PM EDT WED MAY 16 2012 NYZ028-034-035-VTZ001-002-005-006-009-016-161945- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN ESSEX NY-WESTERN FRANKLIN VT- 241 PM EDT WED MAY 16 2012 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN ESSEX... NORTHWESTERN ADDISON...SOUTH CENTRAL FRANKLIN...SOUTHEASTERN CLINTON...SOUTHERN GRAND ISLE...WEST CENTRAL LAMOILLE AND WESTERN CHITTENDEN COUNTIES... AT 236 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM STAVE ISLAND TO 8 MILES NORTH OF MINERVA...MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... SAND BAR STATE PARK...SCHUYLER ISLAND...UNDERWOOD...REBER...EXIT 18 I89...WEST MILTON...JUNIPER ISLAND...EXIT 17 I89...WINOOSKI... FAIRFAX...HILL POINT...QUAKER SMITH POINT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR NORTHERN NEW YORK AND VERMONT. LAT...LON 4489 7269 4404 7347 4379 7407 4463 7334 LAHIFF
The Burlington radar (KCXX), 43 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail reported.
Several large tree limbs down in the Basin Harbor vicinity.
Nickel size hail reported.
Penny size hail reported.
Nickel size hail reported.
Penny size hail reported.
Quarter size hail reported by State Police and public.
Penny size hail reported.
Penny size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375572, 375581, 375573, 375574, 375575, 375576, 375577, 375578, 375579.